Salicylate overdose and "neuroglycopenia"
Salicylate cause "neuroglycopenia" (lower CNS glucose level) despite normal serum glucose. As patient gets more and more acidotic, salicylate enters CNS and by direct effect cause neuroglycopenia.
Hemodialysis is recommended in salicylate overdose patients with a level at or above 100 mg/dL (cut it to half if history suggest chronic ingestion). But if there is any sign of neurological manifestation, dialysis is indicated despite normal level.7 indications of Hemodialysis in Salicylate poisoning
- Mental status change
- Pulmonary edema
- Cerebral edema
- Associated or with renal failure
- Level at or above 100 mg/dL(half if chronic ingestion)
- If fluid overload prevents alkalinization
- Patient continue to deteriorate clinically
References: Click to get abstract/article
1. Toxicity, Salicylate - emedicine.com
2.An evidence based flowchart to guide the management of acute salicylate (aspirin) overdose -Emerg Med J 2002; 19:206-209
3. Salicylic acid - intox.org